The Vestibular Migraine & Secondary Hydrops Community
Read our welcome post, user support wiki & visit our member recommended products page

Nortriptyline questions, I need a bit of help!


#1

Hi

Im hoping you can help me. I’ve had MAV/VM for 2.5 yrs now. I started the Nortriptyline about 4 weeks, 10mgs at bedtime. I also have anxiety disorder and take xanax only when needed. I 've found the xanax helps the dizziness some also. I have some different questions regarding this med. When I first started it for 3-4 days I had much increased dizziness, more anxiety, speedy feelings. Within a few days to a week the initial effects slowed down. First I want to know of those taking this med, did you find your sensations got worse when you first started it and when you increased each dosage did they get worse again? I am having a tough time telling if the med is working. I’ve heard it takes months before it really starts to work, is this true? I have noticed some days here and there, not consecutive that I don’t have dizziness then it comes back, but when I do have it it feels as if its worse on some days, the rocking/swaying, moving up and down feeling and when I look at things like standing in my kitchen it appears as if its moving up and down also, or my computer screen moves to, or when I turn my head to look at something its as if the room haS to catch up. How soon after starting the med did you notice more days of not being dizzy, was it after hitting a certain dose? Did you find it did take time to see the difference? I always thought if a med worked you would know within the first 2 weeks. This seems to take months and even taking the med and having days here and there of no dizziness or less dizziness, your still dizzy on the bad days. with each increase did you notice more of the dizzy was going away? Until you finally got the right dose and it was just gone. Somedays I feel better then I don’t. Its so hard to tell if its working. I also take propranolol 20mgs twice a day. I feel as if this feeling of moving and moving in my vision is worse. I see my doc tomorrow so I need to know what I’m looking for in all this. Thanks for any help.


#2

Hello. I was very lucky and found that taking 10mg at 8pm helped enormously right from the very first dose. I had struggled really badly with VM/MAM for more than ten years and the nausea and dizziness were constant. After starting nortriptyline the nausea stopped and the dizziness was diminished. I am now taking 10mg nortriptyline with 25mg topiramate in two split doses which I have been told I will probably have to remain on for life as I was so badly affected.

I would suggest that if you are not seeing a benefit from nortriptyline maybe it is not appropriate for you and you need to try another med. I was very lucky that my combination of meds have really worked for me but for many people it is trial and error. Don’t be afraid to go back to your neurologist to explain that nortriptyline isn’t working, they know that it can take many med trials before you find one that works for you. Good luck.


#3

Give it 4-6 weeks. I felt horrendous for a couple of weeks and then each time I increased- always for a couple of weeks. The side effects would subside, and then any benefits would take a few more weeks to feel.


#4

My neurologist said to take a dose for 2-3 weeks and then if you don’t see any benefits, increase it by 10 and keep going til you find a dose that works and the max would be 100mg. And once you find a dose that works or you reach the max, then stay on that dose or the max (if you’re at the max) for 8 weeks total. Does that seem like good advice compared to what you’ve experienced Scottl?

I’m at 70 with little side effects but no benefit and I plan to go up to 80 after two weeks at 70 or if the side effects are bad then stay on 70 for another week and try to go up again.


#5

Different doctors seem to say different things. I was told when I reached a dose where I felt fine, to stay there for a year! That was 3 years ago come July! I’m supposed to be tapering off it now, but I had a bit of a relapse so holding off for now.

Just follow your doctor’s advice- but 8 weeks does seem a bit brief. Sounds like you’re on the right track. I found it took a bit longer to feel benefits, but we’re all different. Hope you get some relief soon.


#6

A nortriptyline question for those of you taking it (or amitriptyline). If you experienced dry mouth as a side effect, did that eventually go away and, if so, how long did it take to go away?

I’ve been on the nortriptyline for a little over a month and the dry mouth is my only side effect.


#7

Yes (Ami) it did. About 3 months though at least iirc. The worst residual side effect was mild constipation. That never went away for me.


#8

OK, good to know that I just need to give it more time. I also take magnesium, which has the opposite effect to constipation, so I think the two are canceling each other out. :slight_smile:


#9

Dry mouth has been driving me nuts too. Been on nori for a week and that’s really the only side effect though, which overall I can’t say is too bad

How do you find it’s been working for you so far?


#10

It’s too early to tell for me. I only have vertigo attacks once every couple of months. I asked the doctor how I would know if it’s working and he said, “I’d say if you go four months without an attack, it’s probably working.” So it might take a while.

Separate from the attacks, I do get periodic headaches. No one’s officially diagnosed them as migraines but that’s probably what they are. So I’ve been keeping a diary of symptoms and am hoping that the nortriptyline might reduce the headaches, too.


#11

Just to manage your expectations, a few observations:

  • I personally have felt vestibular attacks are not migraines, but can trigger a migraine - an especially bad one can give you a migraine for over 10 hours (I think my record was 14)
  • After starting Ami, I went about 6 months without a vestibular attack and started to think it was protecting me … then BAM! One of the worst I’ve ever had (read my topic Magneto Head) followed by some pretty bad intermittent spinning attacks that usually began when starting to recline in bed and nearly made me throw up. Ami did not seem to be preventing the spins and being so positional I just don’t believe they were migraines, they didn’t have any headache component and came on and left too suddenly.

I guess this is the part where you have to decide which dogma you subscribe to …

btw, interesting, a friend of mine has been given a lumbar drain due to control CSF pressure post some brain surgery (it’s temporary and should settle down apparently) … some of his symptoms are vestibular and often positional … i think this is very revealing and a lot of this is covering the same anatomy … there is a cochlear aqueduct which exposes the inner ear to some level of CSF pressure which intuitively increases as you recline … I think the implications of this are obvious …


#12

@turnitaround, thank you. In my case my attacks are never connected to my headaches and don’t trigger my headaches. The latest specialist that I saw thinks that my attacks are neurological in origin but may not be caused by migraine. I’m now waiting to see a neurologist and to have an EEG.


#13

That looks almost fun! :slight_smile: Does it hurt?


#14

I have no idea. I’ll find out in April!


#15

Well obviously I hope not!


#16

James i read your magneto head post and you mentioned the pulling down sensation. Did ami help you at all with that and the imbalance?


#17

Bluntly, no. But it’s been getting better of its own accord. My worst day is feeling ‘off’ now. Ami was however very effective at stopping migraine headaches and reduced dizziness and visual vertigo significantly.


#18

Glad to hear things got better for you. The pulling down and imbalance are my main symptoms right now with occasional heavy head feeling. Sensitivity to sound is slowly creeping back. I dont remember having sensitivity issues while being on ami and magnesium and i heard magnesium can help with that. If ami doesnt address those issues, i wonder if i should still take it.


#19

That’s my personal experience. Your mileage may vary of course. Not having migraines was a huge plus of taking Ami. It also allowed me to use the computer for however long I liked. That enabled work. That was huge too.


#20

Sorry to clarify she meant stay on it at 100mg (the max she said) or whatever highest dose I can tolerate for 8 weeks total at that max tolerated dose to see if I get any benefits. As right now I’m at 90mg without any benefits (but if I think it’s helping me then yes she’d say stay on it for a long time).